Go Back  PPRuNe Forums > Ground & Other Ops Forums > Medical & Health
Reload this Page >

Aviation medical and Brugada syndrome 🫀

Medical & Health News and debate about medical and health issues as they relate to aircrews and aviation. Any information gleaned from this forum MUST be backed up by consulting your state-registered health professional or AME. Due to advertising legislation in various jurisdictions, endorsements of individual practitioners is not permitted.

Aviation medical and Brugada syndrome 🫀

Old 12th Jan 2023, 16:49
  #1 (permalink)  
Thread Starter
 
Join Date: Jan 2023
Location: Australia
Posts: 2
Likes: 0
Received 0 Likes on 0 Posts
Aviation medical and Brugada syndrome 🫀

G'day all.

It looks like my aviation career is over! ✈️ ❌

I've had an abnormal pattern show on my recent ECG with further tests revealing drug-induced type 1 Brugada.

Type 1 Brugada syndrome is a rare heart condition that can cause abnormal heart rhythms, also known as arrhythmias. This can lead to sudden cardiac arrest, which is when the heart suddenly stops beating properly and can be life-threatening. The condition is caused by a problem with the electrical system of the heart, which controls the heart's rhythm. Symptoms of Type 1 Brugada syndrome can include fainting, chest pain, a feeling of skipped heartbeats and sudden cardiac death (SCD).
AVMED hasn't come back to me yet, but I'm certain I wont be able to hold a class 1 any more... even if it's only drug induced.
I'm lucky that coffee isn't on the list of drugs to avoid!

It's a statistical long shot (maybe 2 to 10 people) but i'm wondering if there are any Australian pilots with this condition on here?

Cheers, Crab.
​​​​​​​
crabsticks is offline  
Old 12th Jan 2023, 19:18
  #2 (permalink)  
 
Join Date: Sep 2011
Location: The Wild West (UK)
Age: 44
Posts: 1,151
Likes: 0
Received 0 Likes on 0 Posts
You may well be correct, but you need to talk to your cardiologist and your aviation medical examiner before jumping to conclusions.

I have heard of some pilots in the EU being given restricted class 1 medicals that enable them to fly with other pilots, but not alone. I don't know whether this is a possibility with Brugada syndrome, but it may be worth exploring.

Best wishes.
abgd is offline  
Old 13th Jan 2023, 01:10
  #3 (permalink)  
 
Join Date: Oct 2007
Location: Aus
Posts: 2,104
Likes: 0
Received 33 Likes on 21 Posts
Originally Posted by crabsticks View Post
G'day all.

It looks like my aviation career is over! ✈️ ❌

I've had an abnormal pattern show on my recent ECG with further tests revealing drug-induced type 1 Brugada.



AVMED hasn't come back to me yet, but I'm certain I wont be able to hold a class 1 any more... even if it's only drug induced.
I'm lucky that coffee isn't on the list of drugs to avoid!

It's a statistical long shot (maybe 2 to 10 people) but i'm wondering if there are any Australian pilots with this condition on here?

Cheers, Crab.
If it's drug induced and only occurs when that is present and not something that you can incidentally encounter randomly while flying there would be a case. Again as said above see a cardiologist with aviation experience, or in general to see if the condition is readily avoidable and what your likelihood of incapacitation is in normal day to day life etc... Sometimes if its a medication that you require than an alternate medication may not have those side effects. But again once it rears it's head you need professional opinions to back your application.
43Inches is offline  
Old 13th Jan 2023, 01:30
  #4 (permalink)  
 
Join Date: Aug 2022
Location: Melbourne, Victoria
Posts: 197
Received 14 Likes on 7 Posts
Originally Posted by 43Inches View Post
If it's drug induced and only occurs when that is present and not something that you can incidentally encounter randomly while flying there would be a case. Again as said above see a cardiologist with aviation experience, or in general to see if the condition is readily avoidable and what your likelihood of incapacitation is in normal day to day life etc... Sometimes if its a medication that you require than an alternate medication may not have those side effects. But again once it rears it's head you need professional opinions to back your application.
What he said. AVMED won't respond to you until they receive a report from a cardiologist anyway.
PiperCameron is offline  
Old 13th Jan 2023, 09:09
  #5 (permalink)  
Thread Starter
 
Join Date: Jan 2023
Location: Australia
Posts: 2
Likes: 0
Received 0 Likes on 0 Posts
Yes, I agree that I shouldn't jump to conclusions. It's been a long tedious process and i'm only hoping that others could share their experience.

In addition to being drug induced, certain foods, activities and viral infections can trigger it.

Being able to fly MCC or with a safety pilot was a theory however I'm single pilot ops at the moment.

I'll know more soon!
Cheers, Crab.
crabsticks is offline  
Old 13th Jan 2023, 11:47
  #6 (permalink)  
 
Join Date: Apr 2005
Location: Melbourne
Posts: 3,474
Received 16 Likes on 12 Posts
What do you mean by “drug induced,” does that mean penicillin for example or are you talking illicit drugs? I’d never heard of this until now.
Squawk7700 is offline  
Old 13th Jan 2023, 11:50
  #7 (permalink)  
 
Join Date: Oct 2007
Location: Aus
Posts: 2,104
Likes: 0
Received 33 Likes on 21 Posts
I never had thought of it before, but can someone with a severe peanut allergy or similar hold a class 1? If so it would be similar to what is being described.
43Inches is offline  
Old 13th Jan 2023, 12:48
  #8 (permalink)  
 
Join Date: May 2012
Location: Melbourne, Australia
Posts: 76
Likes: 0
Received 0 Likes on 0 Posts
I wouldn’t write yourself off too quickly. I had heart rhythm related issues that eventually required multiple surgeries to correct. Not Brugada though. At the time - it was brutal news. I thought my career was over.

First time round AvMed and my DAME clearly laid out path to recertification (after a 6 month grounding) and were all very reasonable thought the process. Cardiologist disagreed with duration of grounding but that’s the way it goes sometimes. AvMed said give us these reports (obviously with positive outcomes) after your grounding and you’re back to normal. And life went on.

Second time was 5 years later. Not fun but less of a shock. Almost some excitement at time off and the chance that I might have a career change.

Chin up, it’ll be alright.
evilducky is offline  
Old 13th Jan 2023, 20:59
  #9 (permalink)  
 
Join Date: Jan 2022
Location: tossbagville
Posts: 615
Received 36 Likes on 24 Posts
What he said. AVMED won't respond to you until they receive a report from a cardiologist anyway.
Yes, they'll wait for the report.........then completely disregard it and then have an avmed clerk send you a pre-determined decision. I have heard things are changing in avmed regarding this but the ship turns slow.

Important not to get ahead of yourself here. It is very easy to let the mind run free with possible conclusions. Probably best to find a cardiologist with an interest in aviation medicine.

​​​​​​​What do you mean by “drug induced,”
I'm tipping he means some of the 'wonderful' drugs medicine uses to provoke reactions so they can see how the heart responds.
tossbag is offline  
Old 14th Jan 2023, 03:30
  #10 (permalink)  

Victim of a bored god

Moderator
 
Join Date: Jan 1996
Location: Utopia
Posts: 7,095
Received 38 Likes on 23 Posts
Transferring to the Medical Forum, leaving permanent redirect from the Dunnunda Forum.
tail wheel is offline  
Old 17th Jan 2023, 12:30
  #11 (permalink)  
 
Join Date: Jan 2023
Location: London
Posts: 2
Likes: 0
Received 0 Likes on 0 Posts
I understand that you are concerned about your ability to hold a Class 1 medical certificate as a pilot due to a condition that may have been drug-induced. It's important to note that each case is unique and the outcome can vary depending on the specific details of the case, such as the type of medication and the pilot's medical history.

In Australia, the Civil Aviation Safety Authority (CASA) is responsible for issuing and renewing medical certificates for pilots. They have strict guidelines and standards for pilots with medical conditions and require that all pilots meet the necessary requirements for their medical certification.

It's possible that you may be able to hold a Class 1 medical certificate with conditions or restrictions, depending on the nature and severity of your condition, and how well it's managed by medication.

It's difficult to say what the outcome will be in your case without more information and it's important to consult with a medical professional and/or CASA regarding your specific case.

As for finding other pilots with similar conditions in Australia, it might be hard to find them on a public forum, but you can reach out to CASA or other organizations that represent pilots in Australia, they might be able to provide more information or connect you with a pilot who may have experience with similar conditions.
hassanizhar is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service - Do Not Sell or Share My Personal Information

Copyright © 2023 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.